Tornadoes · United States · Missouri · 2018
EF0 tornado, Ritchey to Wentworth, Missouri, August 19, 2018
From Ritchey to Wentworth, this EF0 tornado ran 1.1 miles across Newton County on August 19, 2018, touching down at 5:51 PM CDT and reaching 40 yards wide. It killed nobody, and did $20,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- August 19, 2018
- Touchdown
- 5:51 PM CDT (22:51 UTC)
- Lifted
- 5:53 PM CDT (22:53 UTC)
- On the ground
- 2 minutes
- Path length
- 1.1 miles (1.8 km)
- Path width
- 40 yards (37 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- County
- Newton County
- Touchdown point
- 37.010, -94.170
- Lift-off point
- 37.017, -94.153
- Record number
- 1808191651-01
The damage survey
2 damage points were recorded along this path by NWS SGF, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 80 mph.
- Outbuilding destroyed. Grain bin picked up and carried 100 yards.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
August 19-20���a rapidly deepening low pressure system tracked from south central Kansas to southwest Iowa. Unseasonably strong wind shear led to the development of severe storms with heavy rainfall across southeast Kansas and southwest Missouri during the late afternoon and evening hours of the 19th . Several EF-0 and two EF-1 tornadoes developed with these storms over Barton, Vernon, Barry and Webster Counties. Rainfall accumulations averaged between one half inch and one inch, with isolated amounts up to three inches over Wright and Barton Counties.
A National Weather Service storm survey determined an EF-0 tornado touched down over rural NE Newton County, destroying an outbuilding and a grain bin, along with damaging numerous trees. The time was estimated from radar.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the tornado touched down at Aug 19, 2:48 PM CDT, 3 hours 3 minutes earlier.
Area forecast discussion, Aug 19, 2:48 PM CDT, 3 hours 3 minutes before
Area Forecast Discussion National Weather Service Springfield MO 248 PM CDT Sun Aug 19 2018 .SHORT TERM...(This evening through Monday) A large shield of showers and thunderstorms extended deep into extreme southeast Kansas and the Missouri Ozarks this afternoon. This was in response to an unseasonably strong upper level low pressure system, that was circulating over the central Plains. This feature has a surface reflection centered over east central Kansas, which helped to bring in an airmass rich in moisture, and slightly more unstable. Determining if organized thunderstorms will develop late this afternoon and early evening was the primary forecast challenge today. Some of the CAMS models showed deep convection, while others have not. Shear will be strong for the time of year, however, instability levels are in question. A Special RAOB was performed at 2pm to assess how unstable the Ozarks airmass really was. We are especially focused on the lower distribution of cape, and how much of it exists. The HRRR shows organized line segments to developing within an environment containing 0-3km shear vector magnitudes of around 35 knots. If sufficient low level cape is present, we could experience pockets of damaging winds, and even a couple of spin up tornadoes. Showers and thunderstorms will linger at random late tonight and into tomorrow. South central Missouri could have a marginal to slight risk for additional thunderstorms tomorrow. Look for highs in the low 80s on Monday. .LONG TERM...(Tuesday through Sunday) Fall like weather is expected through the rest of the work week as rain chances end Monday evening. With northwest flow keeping a cool continental airmass over the region, temperatures will warm up into the low to mid 80s on an afternoon basis through Thursday. An upper level speed max is signaled by the models to approach by Friday, bringing a chance for showers and thunderstorms. As mid level heights rise toward next weekend, models do suggest a warming trend, with temperatures back in the 90s. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Pilots flying in and out of the southwest Missouri airports will need to monitor radar trends over the next 24 hours. Any showers or thunderstorms that directly impacts an airfield could lower flight conditions down to IFR or MVFR. An unseasonably strong storm system was approaching the region from the west, and will force precipitation through the evening and overnight periods. We also have a risk for some organized/severe storms late this afternoon and evening across southern Missouri. Pockets of damaging wind gusts and a spin up tornado or two will all be possible with the most intense storms. Safe Travels. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Cramer LONG TERM...Cramer AVIATION...Cramer
Hazardous weather outlook, Aug 19, 5:25 PM CDT, 26 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 525 PM CDT Sun Aug 19 2018 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-202230- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 525 PM CDT Sun Aug 19 2018 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Tonight. Weather hazards expected... Elevated tornado risk. Elevated thunderstorm wind damage risk. Limited flooding risk. Significant lightning risk. DISCUSSION... Severe thunderstorms are expected late this afternoon and through this evening. Damaging wind gusts and tornadoes will be likely with a few of the most intense thunderstorms. Locations along and south of a line from Carthage to Salem Missouri with receive the greatest risk for severe weather. There is also a limited risk for localized flooding this evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Strong to severe thunderstorms will again be possible Monday mainly across the eastern Ozarks. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed across southern Missouri through the evening. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Cramer
In the hours before
Local storm report, Aug 19, 3:57 PM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
357 PM CDT SUN AUG 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0332 PM TORNADO 1 S DIGGINS 37.15N 92.85W
08/19/2018 WEBSTER MO FIRE DEPT/RESCUE
REPORT OF TORNADO DAMAGE NEAR HIGHWAY NN AND
LAKEHILL ROAD JUST SOUTH OF DIGGINS. TORNADO
THEN CROSSED HIGHWAY 60 NEAR DIGGINS WITH
DEBRIS BLOCKING HIGHWAY. TIME ESTIMATED BY
RADAR.
&&
KPThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Springfield, MO (KSGF), 12:00Z
10.9 hours before the tornado, 34 km from the path. August 19, 2018.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -189 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 1069 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km bulk shear
- 1 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.3 K/km
Springfield, MO (KSGF), 00:00Z
1.1 hours after it, 34 km from the path. August 20, 2018.
- Mixed-layer CAPE
- 851 J/kg
- Mixed-layer CIN
- -19 J/kg
- Surface CAPE
- 1678 J/kg
- Mixed-layer LCL
- 753 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 211 m²/s²
- 0-3 km storm-relative helicity
- 338 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 7.7
- 0-3 km lapse rate
- 6.1 K/km
The surface observations
Monett (HFJ), 18 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Springfield radar (KSGF), 72 km away, was scanning. The volume nearest the touchdown began at 22:54 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2018 tornado in MissouriEvery tornado in Missouri since 1950Warnings in force in Missouri nowThe forecast where you are
The other tornadoes of August 19, 2018
9 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| August 19 | 6:05 AM CDT | EF0 | Vernon, MO | 0.1 | 50 | $5,000 | ||
| August 19 | 3:32 PM CDT | EF0 | Webster, MO | 4.0 | 50 | |||
| August 19 | 3:34 PM CDT | EF1 | Mayes, OK | 8.4 | 350 | $35,000 | ||
| August 19 | 3:45 PM CDT | EF1 | Mayes, OK | 5.2 | 200 | $30,000 | ||
| August 19 | 5:40 PM CDT | EF0 | Barton, MO | 0.0 | 50 | $10,000 | ||
| August 19 | 5:54 PM CDT | EF0 | Barton, MO | 0.1 | 25 | |||
| August 19 | 5:57 PM CDT | EF1 | Vernon, MO | 1.0 | 100 | $25,000 | ||
| August 19 | 5:59 PM CDT | EF0 | Barton, MO | 0.3 | 25 | |||
| August 19 | 6:42 PM CDT | EF1 | Barry, MO | 9.4 | 100 | $95,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.